Pennsylvania, 2005

Hail and Damaging Wind in Pennsylvania, November 9, 2005

November 9, 2005 · NWS CLE · 4 events in 2 counties and zones

3 hail, 1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$2,000
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cleveland, OH wrote its last area forecast discussion before the first event at Nov 9, 11:40 AM EST, 2 minutes earlier.

Area forecast discussion, Nov 9, 11:40 AM EST, 2 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CLEVELAND OHIO
1140 AM EST WED NOV 9 2005

.SHORT TERM (THIS AFTERNOON)...
UPDATED TO REMOVE MORNING PORTION AND TO ADD SEVERE WATCH IN THE
EAST.

&&

.AVIATION(12Z-12Z)...
TSRA OVER NE OH/NW PA AHEAD OF A WARM FRONT STRETCHING FROM ERN WI
INTO CENTRAL OH.  TSRA WL MOV E OF FORECAST AREA WITHIN THE NEXT 2
HOURS. WARM FRONT FORECAST TO LIFT INTO NW PA BY LATE MORNING.  WILL
SEE AREAS OF MVFR CIG/VIS BR THIS MORNING.

THE SECOND PUNCH WILL BE THE COLD FRONT ACROSS CENTRAL IL...FORECAST
INTO TOL AREA BY EARLY AFTERNOON...AND INTO CLE BETWEEN 21-22Z.
COULD SEE SOME TSRA DEVELOPMENT NE OHIO LATE THIS AFTERNOON AHEAD OF
APPROACHING COLD FRONT.

BEHIND THE FRONT GUSTY WEST WINDS...WITH VFR CONDITIONS.

&&

.SHORT TERM (TODAY THROUGH THURSDAY NIGHT)...
WRMFNT INVOF A KORD-KHTS LN BASED ON WINDS.  WRMFNT SHOULD LIFT N OF
THE AREA BY 12Z WITH THE PSBL EXCEPTION OF KERI.  THRU THE MORNING
HOURS CWA IS IN THE WARM SECTOR BUT BY 16Z OR SO CDFNT WILL MOVE
INTO THE WRN COUNTIES OF THE CWA.  TRANSITION ACRS THE CWA WILL BE
QUICK WITH A 21Z POSITION OF NR KERI...SW TO KCAK VCNTY. CONVECTION
IS THE FIRST PROBLEM OF THE DAY.  ATTM WRMFNT IS ACTIVE ACRS THE
AREA ALTHOUGH CONVECTION HAS BEEN WELL BELOW SEVERE LIMITS.  WL KP
CAT POPS FOR THE CENTRAL AND EASTERN COUNTIES AND BACK OFF TO LKLY
IN THE WEST FOR THE MORNING.  FOR THE AFTN BLV THE CDFNT WILL BE
EAST OF THE TOL GROUP SO BLV ANY THREAT OF THUNDER WILL BE LOW.
THEREFORE HAVE BACKED OFF TO A CHC OF RW THERE.  ELSEWHERE...ALONG
AND AHEAD OF THE FRONT TSTM DVLPMT STILL LOOKS GOOD WITH ELEVATED
LIS OF -2 TO -4 IN THE WARM SECTOR AND CAPES AROUND 1000J/KG.  AS
FOR WINDS BLV ADVSRY CONDS WL LKLY EXIST BHND CDFNT.  WILL PLACE
WINDY CONDS IN FCST BUT ALLOW FOR THE ISSUANCE OF AN ADVSRY CLOSER
TO THE EVENT.  AFTER A BRIEF DRY SLOT LATE AFTN BHND THE FRONT LOW
LVL MSTR INCREASES AGAIN FOR TNGT ON THE BACK SIDE OF THE SYSTEM.
NOT EXPECTING SYNOPTIC PCPN AT THIS POINT ALTHOUGH DOWNWIND OF THE
LAKE SHOULD SEE LAKE EFFECT SHOWERS.  ALLOWED FOR A SLIGHT CHC IN
THE EVG BUT LATE EVG/AFTER MIDNIGHT ETA12 INCREASES LIFT ON THE SERN
LAKESHORE AS 850MB TEMPS DROP BELOW 0C...SO BLV LAKE EFFECT WILL
BECOME MORE SIGNIFICANT.  ATTM WL KP 30-40 POPS IN NE CWA FOR THE
SECOND HALF OF THE NIGHT AND KP LKLY/HIGH CHC FOR THURSDAY.
THURSDAY EVG/NIGHT TEMPS/THICKNESS SUGGEST PSBLTY OF SNOW MIXING
IN.

&&

.LONG TERM (FRIDAY THROUGH TUESDAY)...
FRIDAY AND SATURDAY THE GFS SHOWS UPPR RDG TO OUR WEST DRIFTING EAST
ACROSS THE AREA WHILE A SFC HIGH MOVES FROM THE LOWER OHIO VALLEY
EAST OFF THE CNTRL ATLANTIC CST.  AREA IS UNDER A FAIR BIT OF WARM
ADVN/ISENT LIFT THRU THE PD AND 400MB RH SHOWS UPPR MSTR MOVING ACRS
NRN OH FRIDAY AFTN WITH ANOTHER MORE SOLID SWATH OF UPPR MSTR FOR
SAT AFTN AHEAD OF DVLPG LOW MOVING OUT OF THE CNTRL PLAINS.  LATE
SAT NIGHT/SUNDAY IS NEXT CHC OF RAIN WITH THE LOW AS IT MOVE NE
THROUGH THE WRN LAKES.  ASOCD CDFNT MOVES THRU SUNDAY AFTN.  CRNT
FCST LIS ABV ZERO SO WL CONT WITH JUST CHC OF SHWRS.  SFC HIGH/DRY
AIR QUICK TO BUILD IN FOR SUNDAY NIGHT AND MONDAY SO WILL BOOST
MONDAY TO CHC AND BACK OFF MONDAY NIGHT TO A SLIGHT CHC IN
GRAPHICS.  TUESDAY ANOTHER CDFNT AND ANOTHER CHC OF RAIN SO WL KP
CRNT CHC POPS.

&&

.CLE WATCHES/WARNINGS/ADVISORIES...
.OH...GALE WARNING LAKE ERIE THIS AFTERNOON THROUGH THURSDAY MORNING.
.PA...GALE WARNING LAKE ERIE THIS AFTERNOON THROUGH THURSDAY MORNING.

&&
SHORT TERM...TK
LONG TERM...TK
AVIATION...DJB
Hazardous weather outlook, Nov 9, 7:45 AM EST, 3 hours 57 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CLEVELAND OH...CORRECTED
745 AM EST WED NOV 9 2005

OHZ003-006>014-017>023-027>033-036>038-047-089-PAZ001>003-101130-
LUCAS-WOOD-OTTAWA-SANDUSKY-ERIE-LORAIN-CUYAHOGA-LAKE-GEAUGA-
ASHTABULA INLAND-HANCOCK-SENECA-HURON-MEDINA-SUMMIT-PORTAGE-
TRUMBULL-WYANDOT-CRAWFORD-RICHLAND-ASHLAND-WAYNE-STARK-MAHONING-
MARION-MORROW-HOLMES-KNOX-ASHTABULA LAKESHORE-NORTHERN ERIE-
SOUTHERN ERIE-
745 AM EST WED NOV 9 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN OHIO
AND NORTHWEST PENNSYLVANIA.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT CHANCE OF SEVERE THUNDERSTORMS ACROSS NORTHEAST
OHIO AND NORTHWEST PENNSYLVANIA TODAY.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON AND EVENING FOR
NORTHEAST OHIO AND NORTHWEST PA...

LEZ142>149-162>169-101130-
MAUMEE BAY TO RENO BEACH OH-RENO BEACH TO THE ISLANDS OH-
THE ISLANDS TO VERMILION OH-VERMILION TO AVON POINT OH-
AVON POINT TO WILLOWICK OH-WILLOWICK TO GENEVA-ON-THE LAKE OH-
GENEVA-ON-THE-LAKE TO CONNEAUT OH-CONNEAUT OH TO RIPLEY NY-
MAUMEE BAY OH TO RENO BEACH OH BEYOND 5 NM OF SHORE-
RENO BEACH TO THE ISLANDS OH BEYOND 5 NM OF SHORE-
THE ISLANDS TO VERMILION OH BEYOND 5 NM OF SHORE-
VERMILION TO AVON POINT OH BEYOND 5 NM OF SHORE-
AVON POINT TO WILLOWICK OH BEYOND 5 NM OF SHORE-
WILLOWICK TO GENEVA-ON-THE-LAKE OH BEYOND 5 NM OF SHORE-GENEVA-ON-
THE-LAKE TO CONNEAUT OH BEYOND 5 NM OF SHORE-
CONNEAUT OH TO RIPLEY NY BEYOND 5 NM OF SHORE-
745 AM EST WED NOV 9 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE ERIE.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT CHANCE OF SEVERE THUNDERSTORMS ACROSS EASTERN
LAKE ERIE TODAY. ALSO GALES ARE EXPECTED TO DEVELOP ON LAKE ERIE
THIS AFTERNOON AND CONTINUE TONIGHT.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

The radar

The Buffalo radar (KBUF), 144 km away, was scanning. The volume nearest the first event began at 16:41 UTC.

Open the radar archive at this moment

Event by event

3 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Erie

When
November 9, 11:42 AM EST
Where
Erie County, Erie
Measured
0.75 in hail
Reported by
OFFICIAL NWS OBS.
Coordinates
42.117, -80.083

Penny size hail was observed.

Hail, Erie

When
November 9, 4:38 PM EST
Where
Erie County, Middleboro
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
42.000, -80.150

Penny size hail was observed.

Hail, Erie

When
November 9, 4:40 PM EST
Where
Erie County, North East
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
42.217, -79.767

Penny size hail was observed.

Thunderstorm Wind, Crawford

When
November 9, 5:35 PM EST
Where
Crawford County, Titusville
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
LAW ENFORCEMENT
Coordinates
41.633, -79.683

A few large limbs were reported down.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2005Every state in 2005This day in weather historyWarnings in Pennsylvania, November 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5484568, 5484570, 5484569, 5484571.